Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 13, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 5, 2004, 6:00 PM EDT for Prince George County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2004, 6:00 PM EDT (22:00 UTC)
- Expired
- May 5, 2004, 6:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Prince George County, VA
The radar
The Norfolk radar (KAKQ), 6 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1622 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
520
WUUS51 KAKQ 052200
SVRAKQ
VAC149-052230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
558 PM EDT WED MAY 5 2004
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PRINCE GEORGE COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 630 PM EDT
* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
EXIT 45 ALONG I 95...OR ABOUT OVER PETERSBURG...AND MOVING
SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PRINCE GEORGE GOLF COURSE AND TEMPLETON BY 605 PM EDT...
DISPUTANTA BY 610 PM EDT...
LAT...LON 3709 7717 3708 7725 3703 7734 3706 7739
3718 7739 3717 7735 3722 7733 3724 7736
3727 7733 3719 7722 3712 7714 3710 7719
3707 7713 3701 7698 3707 7705 3701 7697
3700 7698
$$
BROWNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:50 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 5, 2:50 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 250 PM EDT WED MAY 5 2004 .SYNOPSIS... WK CDFNT MOVES THROUGH RGN THIS EVENING. HIGH PRES MOVES ACRS THU INTO ERY FRI. BACK DOOR CDFNT MOVES THROUGH FRI NGT...AS HI PRES MOVES ACRS SRN NEW ENG. FNT THEN LIFTS BACK NORTH SAT NGT. RGN REMAINS INVOF OR S OF ELONGATED FNT SUN INTO MIDDLE OF NEXT WEEK. && .DISCUSSION... SOME CONCERN ABOUT STG TSTMS NEXT 3-6 HRS...PRIMARILY ACRS NRN/NERN SXNS OF CWA. AM MOST CONCERNED ABOUT NRN NECK AND DELMARVA...AS THIS RGN APPRS TO BE IN ZONE OF STGST UVV ASSOCD WITH AMPLIFYING UPR TROF. BIGGEST CONCERN WILL BE STG WINDS...ALTHO LMTD INSTBY ARGUES FOR SCT/WINDELY SCT COVERAGE AT BEST. SHOULD BE NICE DAY ON THU...WITH TEMPS VA/INTR NE NC NR OF ABV 80. COOLER ERN PTNS DUE TO CD WATER...BUT SHOULD STILL SEE TEMPS IN THE 70S. OXB SHOULD...HOWEVER...STAY IN THE 60S. NEXT FNT WILL DROP SOUTH THROUGH RGN FRI EVE...AND PRODUCE STGR ONSHORE FLOW. HAVE MADE SGFNT DROP TO MIN TEMPS FRI NGT CSTL AREAS...AND MAX TEMPS SAT...SPCLY CSTL AREAS. COULD REMAIN IN THE 50S SOME DELMARVA AREAS ON SAT...BUT WILL NOT GO THAT LOW ATTM. ETA/GFS SUG CNVTV COMPLEXES COULD PRODUCE PCPN ACRS LWR MD ERN SHORE CNTYS FRI NGT/SAT...AND HAVE INCLUDED POPS FOR SRHA/TSTMS. BACK DOOR MOVES N OF RGN ON SUN...ALLOWING FOR A RETURN TO VERY WARM CONDS SUN/MON. DAYS 6/7 STILL VERY MUCH IN DOUBT...BUT NW UPR FLOW AND FNT NR RGN SUGS POTENTIAL FOR SHRA/TSTMS...AND HAVE INCLUDED SLIGHT CHC THOSE DAYS...MAINLY DIURNAL IN NATURE. && .MARINE...NO FLAGS...ALTHO COULD BE A 3-4 HOUR PERIOD OF WINDS ARND 20 KTS THIS EVENING ALONG CST AHD OF FNT. && .AVIATION...MAINLY VFR INTO THU...XPC FOR MVFR/PSBL IFR IN TSTMS THIS EVE. && .PRELIMINARY POINT TEMPS/POPS... SBY 48 73 55 85 / 30 0 10 10 OXB 49 67 56 76 / 30 0 10 10 WAL 50 70 56 84 / 30 0 10 10 FVX 50 82 58 90 / 10 0 10 10 RIC 52 80 59 89 / 10 0 10 10 PTB 53 81 59 90 / 20 0 10 10 AKQ 53 80 59 89 / 20 0 10 10 PHF 54 76 60 88 / 20 0 10 10 ORF 56 75 60 86 / 20 0 10 10 ECG 58 78 59 86 / 10 0 10 10 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. SAMMLER
Hazardous weather outlook, May 5, 5:30 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT WED MAY 05 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-052330- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT WED MAY 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, May 5, 3:41 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 341 PM EDT WED MAY 5 2004 VAZ061-062-069-052015- CUMBERLAND VA-GOOCHLAND VA-POWHATAN VA- 341 PM EDT WED MAY 5 2004 ...GUSTY THUNDERSTORM MOVING THROUGH CENTRAL VIRGINIA... AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CARTERSVILLE...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR PROVOST...AND...ROCK CASTLE AT 345 PM EDT...JEFFERSON...AND...MICHAUX AT 355 PM EDT...MAIDENS AT 400 PM EDT...FINE CREEK MILLS AT 410 PM EDT...CROZIER...AND...SABOT AT 415 PM EDT. WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF ONE HALF INCH PER HOUR ARE POSSIBLE. CULLEN
Special weather statement, May 5, 4:18 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 418 PM EDT WED MAY 5 2004 VAZ068>070-052045- AMELIA VA-CHESTERFIELD VA-POWHATAN VA- 418 PM EDT WED MAY 5 2004 ...STRONG THUNDERSTORM MOVING ACROSS POWHATAN COUNTY TOWARDS WESTERN CHESTERFIELD COUNTY... AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MOSELEY...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MOSELEY...AND...SKINQUARTER AT 425 PM EDT...WINTERPOCK AT 435 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AND RAINFALL RATES OF THREE QUARTERS OF AN INCH PER HOUR. BROWN
Special weather statement, May 5, 4:41 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 441 PM EDT WED MAY 5 2004 VAZ070-052115- CHESTERFIELD VA- 441 PM EDT WED MAY 5 2004 ...STRONG THUNDERSTORM MOVING INTO CHESTERFIELD COUNTY... AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MOSELEY...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WINTERPOCK AT 450 PM EDT...BEACH AT 500 PM EDT...AND APPROACHING THE WEST SIDE OF PETERSBURG BY 520 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. BROWN
Special weather statement, May 5, 5:00 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 500 PM EDT WED MAY 5 2004 VAZ063-052145- HANOVER VA- 500 PM EDT WED MAY 5 2004 ...STRONG THUNDERSTORM MOVING INTO HANOVER COUNTY... AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHWEST OF ASHLAND...MOVING SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR GILMAN AT 505 PM EDT...GUM TREE AT 510 PM EDT...ASHLAND AT 515 PM EDT...ASHCAKE AT 520 PM EDT...ATLEE AT 525 PM EDT...AND STUDLEY AT 530 PM EDT. WIND GUSTS TO 40 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE POSSIBLE WITH THIS STORM. IN ADDITION...EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS STORM. HURLEY
Special weather statement, May 5, 5:01 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 501 PM EDT WED MAY 5 2004 VAZ064-074>076-052200- CAROLINE VA-ESSEX VA-RICHMOND VA-WESTMORELAND VA- 503 PM EDT WED MAY 5 2004 ...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN NECK... AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ACROSS NORTHERN CAROLINE COUNTY...WESTERN WESTMORELAND AND ESSEX COUNTIES...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR CHANCE AT 510 PM EDT...CHAMPLAIN AT 515 PM EDT...SINGERLY AT 520 PM EDT...NEWLAND AT 525 PM EDT...NAYLORS BEACH AT 530 PM EDT...ETHEL AT 535 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THESE THUNDERSTORMS INCLUDE DUNNSVILLE...FORT A.P. HILL...HAGUE...LEEDSTOWN...LORETTO...MONTROSS...PORT ROYAL...TAPPAHANNOCK AND WARSAW. WIND GUSTS TO 40 MPH AND HAIL TO MARBLE SIZE ARE POSSIBLE WITH THESE STORMS. SAMMLER
Special weather statement, May 5, 5:14 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 514 PM EDT WED MAY 5 2004 VAZ070-080-081-052200- CHESTERFIELD VA-DINWIDDIE VA-PRINCE GEORGE VA- 514 PM EDT WED MAY 5 2004 ...CLUSTER OF STRONG THUNDERSTORMS CONTINUING TO MOVE ACROSS PORTIONS OF CENTRAL VIRGINIA... AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF COLONIAL HEIGHTS...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MATOACA...AND...ADDISON AT 530 PM EDT...ETTRICK...AND...EXIT 61 ALONG I 85 AT 535 PM EDT...PETERSBURG...AND...PETERSBURG NATIONAL BATTLEFIELD AT 545 PM EDT...FORT LEE AT 550 PM EDT. WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS... ALONG WITH RAINFALL RATES OF THREE QUARTERS OF AN INCH PER HOUR...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. BROWN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:27 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover, Henrico | 48 min |
| May 5, 6:14 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Henrico | 61 min |
| May 5, 6:16 PM EDT | Severe Thunderstorm Warning | AKQ | Sussex | 29 min |
| May 5, 6:30 PM EDT | Special Marine Warning | AKQ | 90 min | |
| May 5, 6:34 PM EDT | Severe Thunderstorm Warning | AKQ | Lancaster, Northumberland | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.